On the Relationship between Clique-Width and Treewidth

(Extended abstract)
  • Derek G. Corneil
  • Udi Rotics
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 2204)


Treewidth is generally regarded as one of the most useful parameterizations of a graph’s construction. Clique-width is a similar parameterizations that shares one of the powerful properties of treewidth, namely: if a graph is of bounded treewidth (or clique-width), then there is a polynomial time algorithm for any graph problem expressible in Monadic Second Order Logic, using quantifiers on vertices (in the case of clique-width you must assume a clique-width parse expression is given). In studying the relationship between treewidth and clique-width, Courcelle and Olariu showed that any graph of bounded treewidth is also of bounded clique-width; in particular, for any graph G with treewidth k, the clique-width of G ≤ 4 * 2k−1 + 1.

In this paper, we improve this result to the clique-width of G ≤ 3 * 2k−1 and more importantly show that there is an exponential lower bound on this relationship. In particular, for any k, there is a graph G with treewidth = k where the clique-width of G ≥ 2[k/2]−1.


Polynomial Time Algorithm Construction Tree Order Logic Interval Graph Parse Tree 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    S. Arnborg, D. G. Corneil and A. Proskurowski, “Complexity of finding embeddings in a k-tree” SIAM J. Alg. Discrete Methods 8 (1987) 277–284.zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    H. L. Bodlaender, “A linear time algorithm for finding tree-decompositions of small treewidth” SIAM J. Comput. 25 (1996) 1305–1317.zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    A. Brandstädt and V.V. Lozin, “On the linear structure and clique-width of bipartite permutation graphs” Rutcor Research Report 29-2001 (2001).Google Scholar
  4. 4.
    D. G. Corneil, M. Habib, J. M. Lanlignel, B. Reed and U. Rotics, “Polynomial time recognition of clique-width ≤ 3 graphs (Extended Abstract)” accepted to Latin American Theoretical INformatic, LATIN’2000.Google Scholar
  5. 5.
    D. G. Corneil, Y. Perl and L. Stewart, “A linear recognition algorithm for cographs” SIAM J. Comput. 14 (1985) 926–934.zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    B. Courcelle, J. Engelfriet and G. Rozenberg, “Handle-rewriting hypergraphs grammars” J. Comput. System Sci. 46 (1993) 218–270.zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    B. Courcelle, J.A. Makowsky and U. Rotics, “Linear time solvable optimization problems on graphs of bounded clique-width” Theory of Computing Systems 33 (2000) 125–150.zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    B. Courcelle, J.A. Makowsky, and U. Rotics, “On the fixed parameter complexity of graph enumeration problems definable in monadic second order logic” to appear in Disc. Appl. Math. Google Scholar
  9. 9.
    B. Courcelle and S. Olariu, “Upper bounds to the clique-width of graphs” Disc. Appl. Math. 101 (2000) 77–114.zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    M.U. Gerber and D. Kobler, “Algorithms for vertex partitioning problems on graphs with fixed clique-width” submitted (2000).Google Scholar
  11. 11.
    M.C. Golumbic and U. Rotics, “On the clique-width of some perfect graph classes” Internat. J. Found. Comput. Sci 11 (2000) 423–443.CrossRefMathSciNetGoogle Scholar
  12. 12.
    O. Johansson, “Clique-decomposition, NLC-decomposition, and modular decomposition-relationships and results for random graphs” Congressus Numerantium 132 (1998) 39–60.zbMATHMathSciNetGoogle Scholar
  13. 13.
    D. Kobler and U. Rotics, “Polynomial algorithms for partitioning problems on graphs with fixed clique-width (Extended Abstract)” Proceedings of the 12th Annual ACM-SIAM Symposium on Discrete Algorithms, (2001) 468–476.Google Scholar
  14. 14.
    J.A. Makowsky and U. Rotics, “On the classes of graphs with few P4’s” International Journal of Foundations of Computer Science 10 (1999) 329–348.CrossRefMathSciNetGoogle Scholar
  15. 15.
    E. Wanke, “k-NLC graphs and polynomial algorithms” Discrete Applied Math. 54 (1994) 251–266.zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2001

Authors and Affiliations

  • Derek G. Corneil
    • 1
  • Udi Rotics
    • 2
  1. 1.Department of Computer ScienceUniversity of TorontoTorontoCanada
  2. 2.School of Mathematics and Computer ScienceNetanya Academic CollegeNetanyaIsrael

Personalised recommendations